Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Two special cases of Ganea's conjecture


Author: Jeffrey A. Strom
Journal: Trans. Amer. Math. Soc. 352 (2000), 679-688
MSC (1991): Primary 55M30, 55P50; Secondary 55P42
Published electronically: September 17, 1999
MathSciNet review: 1443893
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Ganea conjectured that for any finite CW complex $X$ and any $k>0$, $\operatorname{cat}(X\times S^k) =\operatorname{cat}(X) + 1$. In this paper we prove two special cases of this conjecture. The main result is the following. Let $X$ be a $(p-1)$-connected $n$-dimensional CW complex (not necessarily finite). We show that if $\operatorname{cat}(X) = \left\lfloor {n \over p} \right\rfloor + 1$ and $n\not\equiv -1 \operatorname{mod} p$(which implies $p>1$), then $\operatorname{cat}(X\times S^k) =\operatorname{cat}(X) +1$. This is proved by showing that $\operatorname{wcat}(X\times S^k) =\operatorname{wcat}(X) + 1$ in a much larger range, and then showing that under the conditions imposed, $\operatorname{cat}(X)=\operatorname{wcat}(X)$. The second special case is an extension of Singhof's earlier result for manifolds.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55M30, 55P50, 55P42

Retrieve articles in all journals with MSC (1991): 55M30, 55P50, 55P42


Additional Information

Jeffrey A. Strom
Affiliation: Department of Mathematics, University of Wisconsin-Madison, Madison, Wisconsin 53706
Address at time of publication: Department of Mathematics, Dartmouth College, Hanover, New Hampshire 03755
Email: jeffrey.strom@dartmouth.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-99-02046-2
PII: S 0002-9947(99)02046-2
Received by editor(s): January 23, 1997
Published electronically: September 17, 1999
Article copyright: © Copyright 1999 American Mathematical Society